Tags

, , , , , , , , , , ,

acne topical productsProactive

 

 

 

 

 

 

The FDA (Food & Drug Administration) has issued an update warning consumers of topical acne products that contain benzoyl peroxide and salicylic acid.  The warning is that in some rare cases, these products can cause potentially life-threatening allergic reactions or severe irritation.

The warning, however, is directed to products sold over-the-counter, not so much to products that are in skin care facilities or physicians’ offices.  The article named the following over-the-counter products: Proactive, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno and Clean & Clear.  The side effects may include burning, dryness, itching, peeling, redness and slight swelling.  Individuals who purchase these products are left to their own devices and may be too aggressive in using them which may intensify the side effects. Estheticians and physicians can educate their clients/patients in the proper use of products that contain these ingredients to help minimize side effects as well as put them on a good home care regime.

The FDA has received 131 reports from consumers and manufactures regarding allergic and hypersensitivity reactions on products with these ingredients.  Reactions occurred within 24 hours in 42% of the complaints in an age range of 11-78.  There have been no deaths associated in using products with these ingredients, but in 44% of the cases hospitalization was required.

If you are going to use over-the-counter products with these ingredients (or any product you have not tried before), it is best to test the skin with a sample of the product to make sure of your sensitivity.  Sample a small amount of the product to an affected area for three days.  If no sensitivity occurs, continue with directions as labeled on the package.  If you experience hives, swelling of the eyes, face, lips, tongue or have difficulty breathing, seek immediate hospitalization.

To read more on this topic, click the following link:

Skin Inc. (2014). “FDA issues consumer update on side effects of topical acne products”. Retrieved July 3, 2014, from: http://www.skininc.com/skinscience/ingredients/FDA-Issues-Consumer-Update-on-Side-Effects-of-Topical-Acne-Products–264958641.html?utm_source=newsletter-html&utm_medium=email&utm_campaign=SI+E-Newsletter+06-27-2014

Advertisements